Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)


Topological horseshoes

Authors: Judy Kennedy and James A. Yorke
Journal: Trans. Amer. Math. Soc. 353 (2001), 2513-2530
MSC (1991): Primary 58F12, 54F20; Secondary 54F50, 58F20
Published electronically: February 15, 2001
MathSciNet review: 1707195
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information


When does a continuous map have chaotic dynamics in a set $Q$? More specifically, when does it factor over a shift on $M$ symbols? This paper is an attempt to clarify some of the issues when there is no hyperbolicity assumed. We find that the key is to define a ``crossing number'' for that set $Q$. If that number is $M$ and $M>1$, then $Q$ contains a compact invariant set which factors over a shift on $M$ symbols.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 58F12, 54F20, 54F50, 58F20

Retrieve articles in all journals with MSC (1991): 58F12, 54F20, 54F50, 58F20

Additional Information

Judy Kennedy
Affiliation: Department of Mathematical Sciences, University of Delaware, Newark, Delaware 19716

James A. Yorke
Affiliation: Institute for Physical Science and Technology, University of Maryland, College Park, Maryland 20742

PII: S 0002-9947(01)02586-7
Keywords: Topological horseshoe, geometric horseshoe, chaos, shift dynamics, connection, preconnection, crossing number, expander, symbol set.
Received by editor(s): March 16, 1998
Received by editor(s) in revised form: December 21, 1998
Published electronically: February 15, 2001
Additional Notes: This research was supported by the National Science Foundation, Division of Mathematical Sciences
Article copyright: © Copyright 2001 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia